Cases reported "Akathisia, Drug-Induced"

Filter by keywords:



Retrieving documents. Please wait...

1/141. Treatment of vocally disruptive behaviour of multifactorial aetiology.

    OBJECTIVE: To describe the treatment of vocally disruptive behaviour (VDB) of multifactorial aetiology. METHOD: Three case reports were used to illustrate the treatment of multifactorial VDB. RESULTS: A biopsychosocial assessment is required to identify the different aetiologies involved and the way they interact. Acute medical and psychiatric factors may demand that interventions are introduced simultaneously rather than in succession. CONCLUSION: Successful interventions require the combination of biopsychosocial strategies tailored to the individual case with realistic goals that include the acceptance of a residual level of VDB as a reasonable outcome. ( info)

2/141. Severe agitation and hyperventilation after contrast media application during coronary angiography.

    Severe agitation developed in two patients 20 min and 120 min after cardiac catheterization, clearing again within 24 hr. Neurotoxicity of contrast media may be the cause for this clinically dramatic, not previously reported side effect of coronary angiography. ( info)

3/141. Phenomenology and treatment of agitation.

    Agitation is a troublesome, common symptom in major depression that can be difficult to manage. It is sometimes a side effect of antidepressant treatment and may occasionally represent a mixed bipolar episode. If agitation fails to respond to an antidepressant alone, treatment may be augmented with a benzodiazepine, a neuroleptic, or lithium. Preliminary evidence indicates that divalproex, which has been found useful for bipolar disorder and for agitation associated with Alzheimer's disease, may also be effective for agitated depression. A controlled trial is now underway. ( info)

4/141. pH-dependent cocaine-induced cardiotoxicity.

    Severe cocaine toxicity causes acidemia and cardiac dysfunction. These manifestations are described in 4 patients who presented with seizures, psychomotor agitation, and cardiopulmonary arrest. Their initial laboratory values demonstrated acidemia and electrocardiographic findings that included a prolonged QRS complex and QTc duration and a rightward T40 ms axis deviation. Treatment of the patients with hyperventilation, sedation, active cooling, and sodium bicarbonate infusion led to the normalization of their blood pHs and reversal of their cardiac conduction disorders. Acidemia can contribute to cocaine cardiac disorders by promoting conduction delays, dysrhythmias, and depressed myocardial contractility. Good supportive care corrects the blood pH and cardiac conduction disorders and remains the major focus in the management of patients with cocaine toxicity. ( info)

5/141. A case of neuroleptic-induced unilateral akathisia with periodic limb movements in the opposite side during sleep.

    We report on a patient with schizoaffective disorder who developed unilateral akathisia. This is the first case report of a patient with neuroleptic-induced unilateral akathisia on whom an all-night polysomnogram was recorded. On the polysomnogram we observed right side periodic limb movements (PLM) with left side unilateral akathisia, and after her akathisia disappeared, the PLM also disappeared. brain MRI findings and neurological findings were within normal limits. The pathogenetic lesion causing akathisia could not be elucidated. ( info)

6/141. Acute mercury vapour poisoning in a shipyard worker--a case report.

    Acute mercury vapour poisoning is a serious, potentially fatal but fortunately rarely encountered problem. It is most commonly due to industrial accidents. The vapour is a direct respiratory tract irritant as well as a cell poison, exerting its greatest effects in the lungs, nervous system, kidneys and liver. We present a case of mercury vapour poisoning in a shipyard workers presenting as an acute chemical pneumonitis, which resolved with aggressive supportive therapy. Further investigations later revealed transient mild neuropsychiatric symptoms, and residual peripheral neuropathy. No chelation therapy was instituted. The detailed investigative work that led to the discovery of the source of mercury is also presented. This case alerts us to the potential hazard to shipyard workers who may work in ships previously carrying oil contaminated with mercury. There have been no previous reports of mercury poisoning in shipyard workers. A high index of suspicion leading to early diagnosis and institution of appropriate supportive measures in suspected cases can be life-saving. ( info)

7/141. orphenadrine poisoning in a child: clinical and analytical data.

    orphenadrine is an anticholinergic drug used mainly in the treatment of Parkinson's disease. It has a peripheral and central effect and a known cardiotoxic effect when taken in large doses. We report the successful outcome of the treatment of a 2 1/2-year-old girl who accidentally ingested 400 mg of orphenadrine hydrochloride (Disipal). One hour after ingestion she presented neurological symptoms: confusion, ataxic walking, and periods of severe agitation. Generalized tonic-clonic seizures appeared resistant to the administration of multiple antiepileptics. They ceased after a supplementary dose of intravenous diazepam, endotracheal intubation, and mechanical ventilation. An episode of ventricular tachycardia responded well to i. v. lidocaine. physostigmine was administered in three successive doses. The initial orphenadrine plasma level (3,55 microg/ml) was in the toxic range, associated with high mortality. The calculated elimination half-life was 10.2 h and the molecule and/or its metabolites were found up to 90 h after ingestion. ( info)

8/141. Delayed akathisia and suicidal attempts following epidural droperidol infusion--a case report.

    Epidural administration of droperidol has been used to prevent postoperative nausea and vomiting (PONV) caused by opioids, but the adverse reactions were relatively neglected. We present a patient who received patient-controlled epidural analgesia (PCEA) with bupivacaine-morphine-droperidol mixture for one and half days following hemorrhoidectomy, developed paroxysmal adverse reactions of akathisia, dysphoria, and suicidal attempts 3 days after the initiation of the treatment. The use of droperidol in PCEA for prevention of nausea and vomiting therefore needs to be re-evaluated according to the serious side effects occurring in our case. ( info)

9/141. Severe gamma-hydroxybutyrate withdrawal: a case report and literature review.

    We report a case of gamma-hydroxybutyrate (GHB) withdrawal resulting in severe agitation, mental status changes, elevated blood pressure, and tachycardia hours after stopping chronic use of GHB. The patient admitted to substantial GHB abuse on a daily basis for 2.5 years. Previous attempts at cessation reportedly resulted in diaphoresis, tremors, and agitation. The patient's symptoms, negative polypharmacy history, and negative urine and blood toxicological analysis for alcohol, benzodiazepines, sedative-hypnotics, or other substances suggested the diagnosis of GHB withdrawal. Later analysis of a patient drug sample confirmed the presence of GHB. The patient required 507 mg of lorazepam and 120 mg of diazepam over 90 h to control agitation. This is one of the few reported cases of GHB withdrawal and one of the most severe. Given the increasing use of GHB, more cases of severe GHB withdrawal should be anticipated. ( info)

10/141. Pseudoakathisia: a review and two case reports.

    Pseudoakathisia is a movement disorder associated with the use of neuroleptic medication. There has been disagreement on the precise nature of the condition and its relation to akathisia. The available literature on pseudoakathisia is reviewed. Two cases of pseudoakathisia are reported that demonstrate the reversibility of the diagnosis of pseudoakathisia. ( info)
| Next ->


Leave a message about 'akathisia, drug-induced'


We do not evaluate or guarantee the accuracy of any content in this site. Click here for the full disclaimer.